|Plaque Psoriasis Treatment Options
Dec 20, 2010
Betamethason Cream 0.05 % and moisturizing adequately kept my psoriasis undercontrol until in the past 2-3 years and I now have a severe red plaque patch on my triceps. I have been HIV positive since 01/2002 and on successful HAART since approximately 10/2002 and since starting retrovirals I have been healthy had CD4 cell count above 700 since starting treatment and remained with a viral copy load under 50 checked every 3-4 months due to the great Ryan White Act at local clinic. I am guessing that tachyphalaxis (sp?) has set in finally with the Betamethasone treatment and its not providing enough relief as I feel almost like my skin will crawl. Although using the Betameth... cream and moisturizing if done everyday seems to keep me from feeling dry, minor itching, and no pain if i moisturize and use the steroidal cream everyday; however, if i take a break for one day from the moisturizing and steroid cream, the plaque psoriatic patches show back up and the unpleasantry of having psroiasis return. While i can hide the plaque psoriasis spots that dominate my back and arms with the use of clothes, if i wear short sleeve shirts, the obvious appearance of the red patches on my arms leaves an unambiable impression on others and results in a negative psychological impact on my life. While there are other steroid creams and treatments that I have not tried yet, what is the long-term prognosis of having a very healthy and overlyactive (SP?) immune system whereas the current trendy effective treatments result in a decrease in the immune system. How far down do the new treatments such as enbrel decrease the immune system? are any of those treatments been proven to be safe on a temporary basis for any healthy - high immune system HIV patients? please advise. thanks!
| Response from Dr. McGowan
Thanks for your question. It is unfortuante that sometimes when we treat HIV and restore the strength of the immune system, conditions such as psoriasis can get worse. It is best to try to exhaust safer options such as steroids, occlusive dressings, or phototherapy. For more severe disease using tar, retinoids or other topical treatments may be needed. Sometimes switching between different treatments may help. Severe disease may need systemic treatments like Enbrel.
If you have arthritis as well that may require additional medication to block inflammation. Consulting with a rheumatologist may help.
Infections can be a side effect for these systemic immune modulating drugs and they should be used for HIV infected patients only if safer options have been unsuccessful. Respiratory infections, sinusitis, abscesses can be seen. Tuberculosis and hepatitis B reactivation or severe fungal infections can be seen. These conditions overlap what can be seen with HIV. You should speak to your doctor to discuss all of your options and ensure that your HIV treater is included in these decisions so you can be monitored closely.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.